Nursing Dx: fluid vol excess AND deficit?

  1. I'm in my first year, second semester, first week of med surg clinicals. I am working up nursing diagnoses related to nutrition and fluids on my pt this week. She is 80, has CHF and they believe she is passing. She has edema (abdomen) and urinating little; on lasix. She had very little oral fluids the first day I had her and the second day she was nonresponsive except sometimes to pain, had no fluids and as yet on no IV fluids or nutrition. Obviously she has FVE but can she also have a diagnosis of FVD given no oral or IV fluids going in? Or is it risk for FVD? Any feedback appreciated!
    Last edit by ibspider on Feb 17, '07
    •  
  2. 5 Comments

  3. by   Daytonite
    Yes, she's at risk for fluid volume deficit. It is possible to lose fluids through the third spacing of fluids. This patient will most likely dehydrate without any fluid supplementation. This is a decision that is sometimes made by the patient or family at the end of their life in order not to prolong the dying process. Some of the signs and symptoms of fluid volume deficit are:
    • decreased skin turgor
    • dry skin
    • dry mucous membranes
    • decreased urine output
    • concentrated urine
    • increased body temperature (development of a fever)
    • increase pulse rate
    • decreased blood pressure
    • prolonged capillary refill
    • change in mental state
    Did your patient have any of these symptoms as well? Did you happen to get any of the lab values? They will also help to support the presence of dehydration.

    On the opposite side of this, if there was fluid volume excess, you would see (in addition to the edema and breathing problems):
    • intake exceeding output
    • increases in blood pressure
    • jugular vein distension
    • restlessness
    • anxiety
  4. by   ibspider
    Yes, she's at risk for fluid volume deficit. It is possible to lose fluids through the third spacing of fluids. This patient will most likely dehydrate without any fluid supplementation. This is a decision that is sometimes made by the patient or family at the end of their life in order not to prolong the dying process. Some of the signs and symptoms of fluid volume deficit are:
    • decreased skin turgor
    • dry skin
    • dry mucous membranes
    • decreased urine output
    • concentrated urine
    • increased body temperature (development of a fever)
    • increase pulse rate
    • decreased blood pressure
    • prolonged capillary refill
    • change in mental state
    Did your patient have any of these symptoms as well? Did you happen to get any of the lab values? They will also help to support the presence of dehydration.

    On the opposite side of this, if there was fluid volume excess, you would see (in addition to the edema and breathing problems):
    • intake exceeding output
    • increases in blood pressure
    • jugular vein distension
    • restlessness
    • anxiety
    [/quote]
    Thanks for your reply. Yes, she has some of those...dry mucous membranes, decreased urine output, change in mental status. Mostly a really hard time breathing and irregular heart. I don't know if they will give her fluids or not but I don't think I will see her next week. It happened really fast. I think I gave her some comfort that last day, at least I hope so.
  5. by   Daytonite
    then, the nursing diagnosis you want to use is: deficient fluid volume r/t nonreplacement of fluids as part of end of life care aeb dry mucous membranes, decreased urine output and change in mental status. your goals, or outcomes and nursing interventions should be focused upon treating the dry mucous membranes, decreased urine output, change in mental status as they affect addressing fluid volume issues. http://www1.us.elsevierhealth.com/me...ex.cfm?plan=21 [color=#3366ff]http://www1.us.elsevierhealth.com/evolve/ackley/ndh7e/constructor/careplan_030.php

    what's the etiology of the abdominal edema? with her chf is there congestion in the lung? if so, that can be addressed through the nursing diagnosis of decreased cardiac output r/t altered afterload or altered contractility [i'm not sure which, need more info and what medications she was on] since it boils down to a problem of heart failure, not fluid volume excess although retention of fluid is a symptom of various stages of heart failure. http://www1.us.elsevierhealth.com/me...ex.cfm?plan=09 [color=#3366ff]http://www1.us.elsevierhealth.com/evolve/ackley/ndh7e/constructor/careplan_012.php
  6. by   ibspider
    This is so great! I'm so glad to have this resource. Thank you two for your replies.

    Unfortunately I won't see her again. Even if she makes it through the weekend, we only get assigned to them for two days then move on.

    She does have very bad lung congestion and impaired gas exchange was the first diagnosis I had for her. I'm not sure the etiology of the abdominal edema. I thought it would be related to the CHF though I expected to see edema in her feet more than anything else. She has no pitting and they are very hard, >3-4 sec capillary refill. Something about all the labs and books I looked at made me think her kidneys are / have not been perfusing so maybe the abdominal edema is related to that? Anyway, it is definately in her lungs.

    I am not so smart on all these topics. We have not covered some of this stuff in detail so I am going through books and trying to put it together.

    What meds would indicate afterload or contractility problems.... digoxin for contractility I guess and afterload, I don't know.

    Thanks again!
  7. by   Daytonite
    impaired gas exchange is a good nursing diagnosis to use here.

    it sounds like there might be more right sided heart failure going on. heart failure is a funny duck because it can occur in various degrees and can be combinations of left and right sided. unless the doctor specifically describes the degree of heart failure going on it's hard to know what is happening. sometimes you can try to figure it out from the patient's symptoms. with right-sided failure there is usually peripheral edema and engorgement of the kidney and organs of the abdomen with blood which the heart can no longer efficiently pump out fast enough which results in all the edema. the edema occurs because fluid goes out into the cellular spaces by osmosis as the blood is backed up in the vascular system. in other words, there's a long line of blood waiting at the right ventricle to get in and get pumped out and it ain't happening as fast as it should. i think you are right. the peripheral and abdominal edema are related to the chf. and, yes, digoxin is given to improve heart contractility.

    drug therapy for heart failure includes:
    • ace inhibitors to dilate blood vessels and decrease systemic vascular resistance. this reduces the workload on the heart.
    • vasodilators will increase cardiac output by improving ventricular outflow and decreasing afterload. vasodilators will be given if the patient cannot tolerate ace inhibitors.
    • digoxin strengthens myocardial contractility.
    • beta-adrenergic blockers are given to prevent left ventricular dilation and hypertrophy.
    it's hard to say if her heart problem is related to preload (the heart itself not taking in enough volume of blood to pump out) or after load (the heart not having enough force to pump out sufficient volume with each beat). as a second semester student i think it would be safe for you to fudge a little and say: decreased cardiac output r/t altered stroke volume aeb peripheral edema, abdominal edema, shortness of breath, and crackles or rales in the lungs. the concepts of cardiac output, preload, and afterload are kind of complex. they are generally really delved into when you study icu procedures because this is where the icu nurses can make direct measurements of cardiac function with pulmonary catheters by doing central venous pressure measurements, wedge pressures and cardiac outputs. however, for this patient you have assessment data to support using this nursing diagnosis without going into all the fancy icu stuff.

    please don't put yourself down. none of us are smart about any of these things until we take the time to really study up on them.

    here are some links with information on chf and the drugs used to treat it. you might want to bookmark some of these links or print out the information on them because you'll definitely want to get back to it when this stuff comes up in your nursing classes later.

    http://allnurses.com/forums/f50/can-...nd-203598.html - can someone help me understand this... (chf thread on general nursing student discussion forum). has links to websites with information on chf.

    http://allnurses.com/forums/f50/card...oad-31704.html - "cardiac preload and afterload" in the general nursing student discussion forum

    http://allnurses.com/forums/f9/stude...ad-187317.html - "student question: preload" on the cardiac nursing forum with a real nice answer that explains it.

    http://allnurses.com/forums/f9/prelo...ty-164426.html - "preload, afterload, contractility" thread in the cardiac nursing forum

    http://allnurses.com/forums/f15/righ...on-144835.html - "right ventricular infarct question" thread in the ccu - (coronary/cardiac) forum

    http://www.pharmacology2000.com/spec...s/chf/chf1.htm

    http://www.kumc.edu/research/medicin...i/coronary.htm

    http://www-isu.indstate.edu/mary/chfmeds.htm - a chart listing the medications used for chf. the drugs are arranged by drug categories. initial dose, target dose, recommended maximal dose and major adverse reactions are also listed for each drug.

close